Iowa, 2008

Damaging Wind in Iowa, July 7, 2008

July 7, 2008 · NWS DVN · 1 event in 1 county or zone

A thunderstorm produced damaging winds during the pre-dawn hours of July 7 in Independence, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm produced damaging winds during the pre-dawn hours of July 7 in Independence, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:37 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 7, 2:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 AM CDT MON JUL 7 2008

.SYNOPSIS...
WEAK UPPER RIDGE WAS LOCATED JUST EAST OF THE MID/UPPER MS VALLEY AT
00Z WITH BROAD TROF OVER THE NRN ROCKIES. DOWN STREAM FROM THE WRN
U.S. TROF...BROAD S-SW H8 FLOW HAD PULLED AMPLE MOISTURE NORTH INTO
THE MID MS VALLEY WITH A LARGE AREA OF 15C TO 18C DEWPOINTS OVER SRN
AND CENTRAL IA. AT THE SURFACE A WEAK WARM FRONT EXTENDED EAST OUT
OF CENTRAL IA NEAR I80 INTO EAST CENTRAL IA.  BRANCH OF H8 JET
POINTING TOWARD THE MID MS RIVER VALLEY OVERNIGHT HAS SPAWNED
SEVERAL CLUSTERS OF TSRA OVER THE AREA NEAR AND NORTH OF THE SURFACE
BOUNDARY.  FIRST ROUND OF STORMS MOVING THROUGH SE IA AND WCNTRL IL
WERE JUST ABOUT OUT OF THE CWFA AS OF 08Z. A NEW ROUND OF STORMS WAS
JUST STARTING TO TAKE OFF OVER EAST CENTRAL IA.  SO FAR STORMS HAVE
BEEN MAINLY HEAVY RAIN PRODUCERS WITH HIGH WBZ LIMITING HAIL.  THERE
HAD BEEN SOME ISOLATED STRONG TO SEVERE WIND GUSTS FROM THE SERN IA
STORMS EARLY THIS MORNING...WHERE DOWNBURSTS WERE STRONG ENUF TO
PUNCH THROUGH LOW LEVEL INVERSION.

&&

.SHORT TERM...
WILL CONTINUE LIKELY POPS OVER THE NRN FOURTH OF THE CWFA WITH
SCATTERED CONVECTION CURRENTLY DEVELOPING ALONG AND NORTH OF I80 AND
TAPER OFF TO SLGT CHANCE ALONG/SOUTH OF MO BORDER WHERE AIRMASS
APPEARS TO BE CAPPED.  EARLY MORNING TSRA TAKING OFF ON NOSE OF EASTERN
BRANCH OF LLJ PER RECENT PROFILER DATA.  IF THIS IS THE CASE THEN
CONVECTION SHOULD DIMINISH BETWEEN 12Z AND 15Z AS LLJ WEAKENS.
MORNING TSRA WILL STABILIZE AIRMASS OVER THE NRN HALF OF THE CWFA
THIS MORNING...BUT WITH SWLY FLOW AHEAD OF APPROACHING COLD
FRONT...ANY RESIDUAL OUTFLOWS/COOL POOLS SHOULD MIX OUT BY EARLY
AFTERNOON RESULTING IN VERY UNSTABLE AIRMASS OVER THE CWFA BY LATE
AFTERNOON.  FOR THIS REASON WILL KEEP POPS IN FOR THE ENTIRE AREA
THIS AFTERNOON WITH THE BETTER CHANCE OVER THE NRN CWFA...ESPECIALLY
NW WHERE MODELS SUGGEST WEAK CONVERGENT LOW LEVEL FLOW WHICH MAY BE
ENUF TO POP SCT TSRA AFTER THE CAP DISSIPATES THIS AFTERNOON.
BETTER CHANCE FOR TSRA WILL BE LATE THIS EVENING AND OVERNIGHT AND
MORE ORGANIZED CONVECTION WILL MOVE IN AHEAD OF COLD FRONT MOVING
THROUGH WRN AND CENTRAL IA.  KEPT LIKELY POPS GOING N WHERE DYNAMICS
AND MODERATE INSTABILITY WILL SUPPORT MORE WIDESPREAD TSRA.  EXPECT
COVERAGE TO DIMINISH AFTER 06Z AS THE TSRA MOVE SOUTHEAST AWAY FROM
THE BETTER SHEAR/UPPER SUPPORT AND CAPES DECREASE.  HEAVY RAIN WAS
NOT INCLUDED IN THE GRIDS BUT CERTAINLY WITH PW/S OF 1.5 TO OVER 2
INCHES NEAR THE COLD FRONT ANY STRONG THUNDERSTORMS THAT DEVELOP
WILL PRODUCE VERY HEAVY RAINS.  IT IS EXPECTED THAT DUE TO THE LACK
OF ORGANIZED CONVECTION UNTIL LATER THIS EVENING...THE HEAVY RAINS
WILL BE LIMITED IN AREAL EXTENT.  BY LATE TONIGHT DIMINISHING
INSTABILITY AND WEAKER FORCING SHOULD ALSO LIMIT THE HEAVY RAIN
THREAT.  THE BETTER SEVERE THREAT WILL MOST LIKELY BE THIS EVENING
IN THE NORTH WHERE THERE IS A BETTER CHANCE FOR ORGANIZED
CONVECTION.  HOWEVER ANY ISOLATED TO SCATTERED TSRA THAT
DEVELOP...ESPECIALLY THIS AFTERNOON WILL HAVE THE POTENTIAL FOR
DAMAGING WINDS.  IT APPEARS THAT HAIL...AT LEAST THROUGH MID
EVENING...WILL BE A LESSER THREAT DUE TO THE WARM MID LEVELS.
...DLF...

.LONG TERM...TUESDAY THROUGH SUNDAY...
TUESDAY THROUGH WEDNESDAY NIGHT...COLD FRONT WILL MOVE THROUGH THE CWA
ON TUESDAY WITH THE BULK OF THE STORMS SHIFTING SOUTH OF I-80...AND
THEN SOUTH OF THE CWA BY TUESDAY EVENING. WILL STILL BE A THREAT OF
SEVERE STORMS AHEAD OF FRONT AS INSTABILITY WILL BE MAXIMIZED IN THE
AFTERNOON AND EVENING. THE INSTABILITY AXIS MAY ACTUALLY END UP
SOUTH OF HIGHWAY 34 DEPENDING UPON THE SPEED OF THE FRONT. BEHIND
THE FRONT WE WILL HAVE A BRIEF COOLING FOR WEDNESDAY AND WEDNESDAY
NIGHT BUT NOT AS DRAMATIC AS THE PAST SEVERAL EPISODES OF COOL AIR.

THURSDAY THROUGH SUNDAY...THIS PERIOD TO BE HIGHLIGHTED BY ACTUAL
SUMMER WEATHER. SOMETHING WE HAVENT SEEN MUCH OF. OPERATIONAL MODELS
AGREE ON BASICALLY A ZONAL FLOW ALOFT WITH 850 MB TEMPERATURES IN
THE 20 TO 24C RANGE. ATMOSPHERE WILL BE CAPPED AS WELL WITH THE
FRONTAL BOUNDARY AND ASSOCIATED STORMS NORTH OF THE DVN CWA. JUST AS
YOU MIGHT EXPECT FOR THIS TIME OF YEAR. MAXIMUM TEMPERATURES WILL BE
WELL INTO THE 80S THURSDAY AND FRIDAY WITH MANY LOCATIONS NEAR OR
ABOVE 90 THIS UPCOMING WEEKEND. LOOK FOR MUGGY CONDITIONS TOO AS
DEWPOINTS SHOULD EXCEED 70 DEGREES. WHAT IS NOT AGREED UPON BY THE
MODELS IS THE TIMING OF THE FRONT DROPPING SOUTHWARD INTO THE DVN
CWA. THIS FORECAST IS BASED ON THE ECMWF MODEL KEEPING FRONTAL
BOUNDARY NORTH OF THE CWA THIS PERIOD...WHICH MAKES SENSE
CONSIDERING ZONAL FLOW AND TIME OF YEAR. THE GFS SEEMS TOO
AGGRESSIVE DROPPING FRONT INTO THE DVN CWA ALREADY THIS WEEKEND.
HOWEVER EVEN THE ECMWF MODEL DOES EVENTUALLY BRING THE FRONT THROUGH
EARLY NEXT WEEK BREAKING THE HEAT BUT ONLY BRIEFLY.

..HAASE..

&&

.AVIATION...
SCATTERED EARLY MORNING TSRA TO IMPACT MAINLY KMLI/KCID/KDBQ UNTIL
ABOUT 15Z.  THEN A LULL IS EXPECTED IN TSRA ACTIVITY UNTIL MID
AFTERNOON WHEN AIRMASS WILL BE UNSTABLE ENUF TO SUPPORT ISOLD TO
SCATTERED TSRA DEVELOPMENT ESPECIALLY NORTH OF I80.  TSRA EXPECTED
TO BECOME MORE WIDESPREAD BY LATE EVENING AND OVERNIGHT N OF I80 AS
MORE ORGANIZED TSRA MOVES IN AHEAD OF AN APPROACHING COLD FRONT.
OTHERWISE EXPECT MAINLY VFR CONDITIONS OUTSIDE OF TSRA FOR MUCH OF
THE TIME THROUGH 08/12Z. S TO SW SURFACE WINDS WILL INCREASE TO 10
TO 20KTS AND BECOME GUSTY AT KCID/KDBQ/KMLI BY LATE MORNING AND
DIMINISH SOME AFTER 01Z.   ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/DLF
Hazardous weather outlook, Jul 6, 3:47 AM CST, 23 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CDT SUN JUL 6 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
447 AM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS WEST OF THE MISSISSIPPI RIVER
THIS MORNING. A MARGINALLY SEVERE THUNDERSTORM MAY PRODUCE HAIL UP
TO PENNY SIZE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT...MAINLY NORTHWEST OF A DUBUQUE TO
MUSCATINE TO WASHINGTON LINE. THE MAIN THREAT WILL BE DAMAGING WIND
GREATER THAN 60 MPH AND LARGE HAIL. TORRENTIAL RAINS OF UP TO 2
INCHES PER HOUR IS ALSO POSSIBLE WHICH WOULD CAUSE PONDING OF WATER
IN LOW LYING AREAS. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
NORTHEAST IOWA LATE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM
MINNESOTA. A MORE ORGANIZED THUNDERSTORM COMPLEX SHOULD SPREAD ACROSS
MUCH OF THE OUTLOOK AREA TONIGHT...AS A STRENGTHENING LOW LEVEL JET
IMPINGES ON THE SLOW MOVING COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH OF THE AREA NORTH OF HIGHWAY 34 IS OUTLOOKED FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR MONDAY AFTERNOON AND MONDAY
NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
STALLED FRONTAL BOUNDARY OVER CENTRAL AND NORTHEAST IOWA DURING
THE AFTERNOON. THE THUNDERSTORMS WILL MOVE EAST INTO NORTHERN
ILLINOIS DURING THE EVENING.  THE PRIMARY SEVERE WEATHER RISK
WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINS WILL
ALSO BE POSSIBLE...RESULTING IN LOCALIZED FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA FOR TUESDAY AFTERNOON AND TUESDAY EVENING AS THE BOUNDARY
MOVES SOUTH. THE PRIMARY SEVERE WEATHER RISK WILL BE DAMAGING
WINDS. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

HAASE/DLF

In the hours before

Special weather statement, Jul 6, 9:29 PM CST, 5 hours 31 minutes before
IAZ064-067-077-078-ILZ015-024-070430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1029 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1130 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     JOHNSON...MUSCATINE...WASHINGTON AND LOUISA

IN ILLINOIS
     ROCK ISLAND AND MERCER

INCLUDING THE FOLLOWING LOCATIONS
     ALEDO...ELIZA...ILLINOIS CITY...JOY...MANNON...MILLERSBURG...NEW
     BOSTON...SEATON...AINSWORTH...COLUMBUS CITY...COLUMBUS
     JUNCTION...CONESVILLE...COTTER...CRAWFORDSVILLE...FAIRPORT...
     FRUITLAND...GRANDVIEW...LETTS...LONE TREE...MONTPELIER...
     MUSCATINE...NICHOLS...RIVERSIDE...TOOLESBORO...WAPELLO...
     WASHINGTON AND WYMAN

AT 1024 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHEAST OF RIVERSIDE...OR ABOUT 11 MILES
NORTHWEST OF COLUMBUS JUNCTION...MOVING EAST AT 32 MPH. THIS STORM
IS CAPABLE OF PRODUCING TORRENTIAL RAINFALL...AND POSSIBLY SMALL
HAIL AND GUSTY WINDS. RAINFALL MAY FALL AT RATES THAT CREATE MINOR
FLOODING IN URBAN AREAS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ERVIN
Special weather statement, Jul 6, 11:32 PM CST, 3 hours 28 minutes before
IAZ076-077-087-088-098-099-070630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1232 AM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 130 AM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     LEE...VAN BUREN...JEFFERSON...HENRY...WASHINGTON AND KEOKUK

INCLUDING THE FOLLOWING LOCATIONS
     ABINGDON...BATAVIA...BIRMINGHAM...BRIGHTON...COPPOCK...DELTA...
     FAIRFIELD...HAYESVILLE...HEDRICK...HILLSBORO...LIBERTYVILLE...
     LOCKRIDGE...MARTINSBURG...MOUNT PLEASANT...PACKWOOD...PILOT
     GROVE...PLEASANT PLAIN...RICHLAND...ROME...SALEM...SIGOURNEY...
     ST. PAUL...STOCKPORT...WASHINGTON AND WAYLAND

AT 1229 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES WEST OF ABINGDON...OR ABOUT 12 MILES EAST OF
OTTUMWA...MOVING EAST AT 30 MPH.  ANOTHER STORM WAS LOCATED NEAR
GLASGOW AND WAS ALSO MOVING EAST AROUND 30 MPH.

WIND GUSTS OF 40 TO 55 MPH...RAINFALL OF 1 TO 2 INCHES IN AN HOUR
AND HAIL ONE HALF INCH IN DIAMETER WILL BE POSSIBLE WITH THESE
STORMS.

ALSO...INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Jul 7, 12:03 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
103 AM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             1 SW MOUNT PLEASANT     40.96N 91.55W
07/07/2008  E0.50 INCH       HENRY              IA   TRAINED SPOTTER

            RAINFALL AT THE RATE OF 1 INCH PER HOUR

&&

DLF

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 7, 3:00 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
42.470, -91.890

Wind gusts estimated to be 60 mph damaged some fences, light poles, and signs near the Wal-Mart on the north side of Independence, IA around 4:00 am July 7. Portions of some nearby corn fields were also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123630.